Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 272, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 19, 2001, 5:20 AM CDT for Beadle County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 19, 2001, 5:20 AM CDT (10:20 UTC)
- Expired
- Jul 19, 2001, 5:45 AM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 89 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4034 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 191021 SVRFSD SDC005-191045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 520 AM CDT THU JUL 19 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 545 AM CDT * AT 520 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 28 MILES NORTHWEST OF YALE...OR ABOUT 28 MILES NORTH OF HURON...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL BEADLE COUNTY THROUGH 530 AM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND SQTAY AWAY FROM WINDOWS. LAT...LON 4485 9831 4474 9850 4437 9809 4452 9785
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:23 AM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 19, 3:23 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 323 AM CDT THU JUL 19 2001 ETA AND AVN DIFFER IN HOW TO HANDLE SHORT WAVES AND FRONTS. ETA STRONGER WITH WAVE AND FRONT TONIGHT...WHILE AVN SHOWS BETTER SUPPORT ON FRIDAY NIGHT. NEITHER MODEL APPEARS DEEP ENOUGH WITH SURFACE LOW OVER SOUTH CENTRAL SOUTH DAKOTA BASED ON 06Z ANALYSIS. ETA SEEMS A LITTLE MORE CONSISTENT WITH OTHER FEATURES ON 06Z ANALYSIS...SO WILL FOLLOW CLOSER TO ETA. ETA SHOWS MODERATE SHORT WAVE FOR TONIGHT. SURFACE FRONT MOVES OVER FORECAST AREA FROM NORTHWEST WHERE THUNDERSTORMS DEVELOPED THIS PAST NIGHT. STRONG 850 MB FRONTOGENESIS ACCOMPANIES THIS FRONT AT 06Z BUT FRONTOGENESIS AND FRONT APPEAR TO WEAKEN RAPIDLY WITH ENERGY GOING INTO FRONT OVER NEBRASKA. WEAK SUPPORT IN 300 MB TO 200 MB POTENTIAL VORTICITY FIELD AT 06Z ON THE 20TH. WORKING AGAINST THUNDERSTORMS...SURFACE COMPUTED LIFTED INDEX BECOMES MORE STABLE TONIGHT...700 MB TEMPERATURE REMAINS HIGH...AND SURFACE THETA E RIDGE WEAKENS TONIGHT. WILL CONTINUE TREND OF PAST FEW DAYS...MENTION THUNDERSTORMS BUT KEEP POP LOW. NEXT SUPPORT FOR THUNDERSTORMS FRIDAY NIGHT. ETA SHOWS SHORT WAVE THOUGH WEAKER THAN 24 HOURS EARLIER. WEAK 850 MB FRONTOGENESIS AT 60 HOURS. WEAK SUPPORT POTENTIAL VORTICITY FIELD NORTHWEST PART OF FORECAST AREA AT 06Z ON THE 21ST. AGAIN SURFACE COMPUTED LIFTED INDEX BECOMES MORE STABLE...700 MB TEMPERATURES REMAIN HIGH...BUT SURFACE THETA E RIDGE REMAINS...ALTHOUGH SOMEWHAT DIFFUSE...THROUGH 12Z. AGAIN WILL INSERT THUNDERSTORMS...BUT KEEP POP LOW. .FSD...NONE. BLOOM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:15 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.